Vermont, 2004

Cold in Vermont, January 15 to 16, 2004

January 15 to 16, 2004 · NWS BTV · 16 events in 16 counties and zones

Arctic high pressure built southeast from Canada on Thursday, the 15th of January and Friday the 16th of January. Wind chills during Thursday, January 15th and Friday, January 16th were generally between 25 and 45 below zero.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Arctic high pressure built southeast from Canada on Thursday, the 15th of January and Friday the 16th of January. Wind chills during Thursday, January 15th and Friday, January 16th were generally between 25 and 45 below zero. Some sprinkler systems froze and burst in several area locations. One location on the University of Vermont campus resulted in 100,000 dollars of damage. Thereafter, it remained cold with arctic high pressure over the area, but winds abated. Record low maximum temperatures were set at several Vermont locations on Thursday, January 15th: The summit of Mount Mansfield (Lamoille county), minus 24F, previous record was minus 10. Montpelier (Washington county), minus 11F, previous record was minus 8F. St. Johnsbury (Caledonia county), minus 9F, previous record was minus 6F, and Burlington (Chittenden county), minus 7F, previous record was minus 6F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 15, 2:40 AM EST, 9 hours 20 minutes earlier.

Area forecast discussion, Jan 15, 2:40 AM EST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
240 AM EST THU JAN 15 2004

CURRENTLY...PARTLY TO MOSTLY CLOUDY SKIES ACROSS FA AT THIS
TIME...WITH SOME -SN NOTED ACROSS SOUTHERN FA ASSOC W/CLIPPER SYSTEM
PASSING WELL SOUTH OF AREA. LIGHT LK CHAMPLAIN SNOW BAND ALSO NOTED
ACROSS E ESSEX COUNTY NY AS VAD WIND PROFILES INDICATING LT NNE
FLOW. EXPECT ONLY VERY LIGHT ACCUMULATIONS IF ANY OUT OF THESE
FEATURES. WITH MORE CLOUD COVER AROUND...TEMPS HAVE HELD NEARLY
STEADY OR ONLY SLOWLY FALLEN FROM YESTERDAYS MAXES...RUNNING
GENERALLY IN THE -8 TO -15 DEGREE RANGE WITH A FEW COLDER READINGS
NOTED...ESP ACROSS NE VT.

TODAY INTO SATURDAY...FIRST ISSUE TO ADDRESS IS WIND AND WIND CHILL
CONCERNS. IMPRESSIVE POLAR VORTEX STILL ON TRACK TO DROP SOUTHWARD
ACROSS AREA LATER TODAY...PASSING JUST EAST OF AREA TONIGHT INTO
FRIDAY. 850 HPA TEMPS OF -34 TO -38C IN COMBINATION W/AMPLE BNDRY
LYR MIXING TO THIS LEVEL CONTINUES TO ARGUE FOR BITTERLY COLD TEMPS
AND NW FLOW TO INCREASE DURING THE COURSE OF THE DAY. WITH AFTERNOON
MAXES SIMILAR TO YESTERDAY...WILL GO WITH WIND CHILL WARNING ALL
AREAS TODAY THROUGH TOMORROW MORNING WITH VALUES OF -30 TO -50F
EXPECTED ONCE AGAIN ACROSS ALL AREAS. OTHER CONCERN IS POTENTIAL FOR
SIGNIFICANT SNOWFALL...YES SNOWFALL LATER TONIGHT INTO THE FIRST
PART OF FRIDAY. LATEST GFS SOLN DOESNT SHOW MUCH IN THE WAY OF
SIGNIFICANT QPF...BUT ETA CAMP WHICH USUALLY VERIFIES BETTER IN
OROGRAPHICAL SITUATIONS MUCH MORE IMPRESSIVE. BOTH OPERATIONAL SOLNS
AND BUFKIT SOUNDING PROFILES ALL ARGUE FOR IMPRESSIVE 925-850 HPA
WAA PATTERN TO DEVELOP FROM THE NORTH LATER TONIGHT ON NOSE OF 40 TO
60 KT 850 HPA JET. BNDRY LYR RH TO INCREASE TO NEARLY 90 PERCENT AND
THE 850 TO 500 HPA LYR RH TO AS HIGH AS 70 PERCENT. IN ADDITION SFC
TO 900 HPA LAPSE RATES AT -8 TO -10C/KM AND PRIME SNOW GROWTH LYR
ALOFT EMBEDDED IN MAX RH. THOUGH SIGNIFICANT COLUMNAR OMEGA
LACKING...OROGRAPHY LOOKS TO PLAY A MAJOR ROLE AS STRONG 925-850 HPA
LYR NW FLOW FROM 290 TO 320 AT 30 TO 40 KT SHOULD EASILY BE
SUFFICIENT TO ENHANCE LIFT. HAVE BEEN BIT BY WAA PATTERNS FROM THE
NORTH LIKE THIS BEFORE...AND WILL RAISE POPS SIGNIFICANTLY. BEST
ACCUMULATING SNOWS LOOK TO BE ACROSS NORTHERN LOCNS. LOCNS FURTHER
SOUTH EITHER DONT GET INTO THE BEST MOISTURE (RUTLAND CO.) OR ARE
INFLUENCED BY ADIABATIC DESCENT (WINDSOR CO.). LATEST
ETA12/WORKSTATION ETA QPF SOLNS ARGUE FOR A GENERAL 2 TO 4 INCH SNOW
IN THE NORTHERN VALLEYS TO AS HIGH AS 4 TO 8 INCHES ACROSS MTN
LOCALES BY FRI EVENING. HOWEVER...WITH SUCH A COLD AIR MASS IN PLACE
(TEMPS BELOW ZERO) SNOW TO LIQUID RATIOS WILL BE QUITE HIGH ACROSS
AREA AND SOME TOTALS MAY BE HIGHER ESP ACROSS MTN LOCALES. WITH
STRONGER NW FLOW IN PROGRESS...AND LIGHT FLUFFY NATURE OF
SNOW...CONSIDERABLE BLOWING/DRIFTING CONDS TO POSSIBLY DEVELOP...AND
PLAN ON ISSUING STATEMENT TO ADDRESS THESE ADDITIONAL CONCERNS.
SNOWFALL SHOULD TAPER OFF LATE FRI AS MOISTURE DECREASES AND SFC
WINDS ABATE. SFC ANTICYCLONE TO BRIDGE ACROSS AREA INTO SAT WITH
TEMPS SLOWLY MODERATING UNDER AMPLE SUN.

SATURDAY NIGHT INTO SUN...NEXT WEAK SYSTEM TO PASS NW OF AREA WITH
SOME LT WAA SNOWS AFFECTING WESTERN ZONES SAT NT...THEN ACROSS ALL
AREAS ON SUN.

AFTERWARDS...REST OF EXTENDED UNCHANGED WITH MAINLY DRY AND
SEASONABLY COLD CONDS EXPECTED. EARLIER INDICATIONS OF MORE RAPID
WARMUP NEXT WEEK NOW LOOK MORE AND MORE LIKELY TO BE PUT ON HOLD AS
SERIES OF POLAR LOWS AND ASSOC WEAK CLIPPER TYPE SYSTEMS REINFORCE
COLD AIR REGIME.  HIGHS GENERALLY IN THE 10 TO 20 DEGREE RANGE WITH
LOWS -15 TO 5 ABOVE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND CHILL WARNING TODAY THRU FRI MRNG VTZ001>012-016>019.
NY...WIND CHILL WARNING TODAY THRU FRI MRNG NYZ026>031-034-035-087.
&&

PUBLIC...JMG
AVIATION...RJS
Hazardous weather outlook, Jan 15, 5:38 AM EST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
538 AM EST THU JAN 15 2004

NYZ026>031-034-035-087-VTZ001>003-005>012-016>019-151236-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-GRAND ISLE-LAMOILLE-
NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
538 AM EST THU JAN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN
VERMONT...AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

A WIND CHILL WARNING IS IN EFFECT ACROSS THE REGION. SUBZERO
TEMPERATURES ALONG WITH INCREASING NORTHWEST WINDS WILL RESULT IN
WIND CHILL READINGS OF 25 TO 35 BELOW ZERO TODAY AND 30 TO 50 BELOW
TONIGHT. SOME SNOW IS ALSO LIKELY AFTER MIDNIGHT...WITH ACCUMULATIONS
OF 1 TO 4 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A WIND CHILL WARNING WILL CONTINUE FRIDAY MORNING. SNOW IS LIKELY...
WITH AN ADDITIONAL 1 TO 4 INCHES POSSIBLE. THE HIGHER AMOUNTS WILL BE
OVER THE HIGHER TERRAIN. TEMPERATURES WILL MODERATE SOME OVER THE
WEEKEND INTO EARLY NEXT WEEK...RETURNING TO NEAR SEASONAL LEVELS.
MAINLY DRY WEATHER IS EXPECTED SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Caledonia

When
January 15, 12:00 PM EST to January 16, 12:00 PM EST
Where
Caledonia forecast zone
Reported by
NEWSPAPER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Addison

When
January 15, 12:00 PM EST to January 16, 12:00 PM EST
Where
Eastern Addison forecast zone
Reported by
NEWSPAPER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Chittenden

When
January 15, 12:00 PM EST to January 16, 12:00 PM EST
Where
Eastern Chittenden forecast zone
Reported by
NEWSPAPER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Franklin

When
January 15, 12:00 PM EST to January 16, 12:00 PM EST
Where
Eastern Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Rutland

When
January 15, 12:00 PM EST to January 16, 12:00 PM EST
Where
Eastern Rutland forecast zone
Reported by
NEWSPAPER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Cold/Wind Chill, Essex

When
January 15, 12:00 PM EST to January 16, 12:00 PM EST
Where
Essex forecast zone
Reported by
NEWSPAPER
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grand Isle

When
January 15, 12:00 PM EST to January 16, 12:00 PM EST
Where
Grand Isle forecast zone
Reported by
NEWSPAPER
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lamoille

When
January 15, 12:00 PM EST to January 16, 12:00 PM EST
Where
Lamoille forecast zone
Reported by
NEWSPAPER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Cold/Wind Chill, Orange

When
January 15, 12:00 PM EST to January 16, 12:00 PM EST
Where
Orange forecast zone
Reported by
NEWSPAPER
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Cold/Wind Chill, Orleans

When
January 15, 12:00 PM EST to January 16, 12:00 PM EST
Where
Orleans forecast zone
Reported by
NEWSPAPER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
January 15, 12:00 PM EST to January 16, 12:00 PM EST
Where
Washington forecast zone
Reported by
NEWSPAPER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Addison

When
January 15, 12:00 PM EST to January 16, 12:00 PM EST
Where
Western Addison forecast zone
Reported by
NEWSPAPER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Chittenden

When
January 15, 12:00 PM EST to January 16, 12:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Franklin

When
January 15, 12:00 PM EST to January 16, 12:00 PM EST
Where
Western Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Rutland

When
January 15, 12:00 PM EST to January 16, 12:00 PM EST
Where
Western Rutland forecast zone
Reported by
NEWSPAPER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Cold/Wind Chill, Windsor

When
January 15, 12:00 PM EST to January 16, 12:00 PM EST
Where
Windsor forecast zone
Reported by
NEWSPAPER

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383247, 5383248, 5383249, 5383250, 5383251, 5383252, 5383253, 5383254, 5383255, 5383256, 5383257, 5383258, 5383259, 5383260, 5383261, 5383262.